Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Discussion:
Cut in HALF!
Watch this 
View More Posts Ignore
When I started taking Atripla my ID doc said if I couldn't handle taking the pill whole, I could chop it in half, I never had a problem swallowing the whole pill so I brushed that thought aside. Lately I've been having serious problems with side affects and have really wanted to stop taking Atripla. Then I thought about what she said and decided I would try to chop the pill in half, take one half in the morning and the other half in the evening, evenly spaced apart. I have been doing this now for three days and I have felt much better. I have noticed alot less problems with stomach cramps, bathroom issues and much less of that buzzed, dizzy feeling. I'm not sure exactly how this will affect the level of the medicine in my blood, I"m going back to see my doc in two weeks and she will let me know then if it is okay to continue taking half a pill twice a day. IF if doesnt work, I'm going to have to stop taking Atripla, either way something must give. I want to be healthy but not at this expense. I just wanted to put this out there to see what everyone has to say about it. All comments are very much appreciated as I am at a loss for what to do and am grasping at straws to be able to tolerate this medication in my life.
Posted on 07/02/10, 09:19 am
5 Replies Add Your Reply
Reminder: This is a support group for HIV. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 07/03/10  11:42am
" http://www.thebody.com/Forums/AIDS/...

I found this on TheBody.com. I would recommend talking to your doctor sooner than waiting 2 weeks.

"Q: Can i cut my Atripla tablet in half and take half at bedtime and the other half when i wake? i don't know if it would help any i just hate the CNS side effects and would love to feel less fatigued and cracked out all the time. thanks for your response.

A: The short answer is, nope.

I think this would not be a great idea for a bunch of reasons including concerns that by splitting the dose you may not get the full effect of all the meds in Atripla. Also, I have not been impressed that spliting Sustiva helps reduce these symptoms.

If this is a continuing problem you need to talk to your doc about your options as far as switching to another regimen."

Dr. Wohl is an associate professor of medicine at the University of North Carolina at Chapel Hill, and co-directs HIV services for the North Carolina Department of Corrections. Dr. Wohl is an investigator in the NIAID-sponsored AIDS Clinical Trials Group (ACTG) and a member of the ACTG Complications of HIV Disease Research Agenda Committee. His research focuses on metabolic and infectious complications of HIV and its therapies, as well as issues related to medication adherence and access to care -- particularly among incarcerated inmates with HIV infection. "
View More Posts Ignore
Reply #2 - 07/03/10  11:59am
" If Atripla does not work for you, there are a lot of different meds that you can take. I started with Atripla and had quite a few negative side effects. After about 3 wks, most of the side effects went away, except I was sleepwalking and at times waking up and not remembering how I got to where I was. So my dr changed me to Truvada and Viramune. Those meds have worked wonderfully and I have had no side effects with the meds other than a bit of itching which eventually went away. Please talk to your dr about other meds you can take. I know with my current meds, I can take with or without food, which is great for me. Anyway, ask about alternatives. If you don't get the answers you like, you might consider another dr. "
View More Posts Ignore
Reply #3 - 07/03/10  8:04pm
" FYI--My HIV Dr. is an M.D. with TWO PhD.'s and is also a respected researcher that actually works with patients, unlike majority of researcher PhD's. She advised me from the very beginning that if for *some* reason, an Atripla tablet came broken in bottle, to shake the rest out to make SURE it was the ONLY one to ensure when taking both halves AT ONCE, that I would get correct dosing of all three meds in Atripla, and she said to NOT break the tablet in half due to too much medicine getting into system at once, and no split/dosing because with three meds in tablet, there's no garauntee you are getting any correct proportion of all three meds. As another poster suggested, it may be time to look for another HIV Dr. and/or change to another combo med as there's alot more options even if you have resistance, since 2007, when I started Atripla start of that year. Hope this helps and yes, thebody.com can give you ALOT of good info from practicioner's, not those without the 'human contact", using only statistics---we are much more than a stat on some researcher's sheet in this world!
Peace! "
View More Posts Ignore
Reply #4 - 07/04/10  11:48pm
" Thanks for the advice friends, I've stopped cutting them in half and started taking them whole again, sadly, cutting them in half was seriously reducing the load i was dealing with, but if it won't work that way, then i'll stop. Taking the whole thing, no matter what time of day, is causing too much of a problem in my life, I'm going to have to switch or just stop all together. Thanks for the advice! "
View More Posts Ignore
Reply #5 - 07/05/10  6:17pm
" I have found that eating *anything* close to dosing or ANYTIME afterwards makes the side effects more profound. Taking it at bedtime ONLY has really helped me in case you have not tried this. If you have any amount of food in your stomach when taking it, it causes way too much of the medicines to be in your blood at once due to the increased amnt of blood in the gut for digestion. I have found that 2 hrs at least after eating is best for me at least. It has been a really effective RX for me, along with supplimenting with dried goji berries, yogart, probiotics and exercise on an elliptical trainer. Hang in there and give it a try because usually, once a person stops a med just because of unwanted side effects rather than the med not working, HIV is a VERY SMART virua and you find that the med you cahnged from may not ever be an option for you or one of the two classes of meds Atripla has in it by the virus becoming resistant to one or both classes....really think this over and of course with your HIV Dr.
Peace,
Robert "

Add Your Reply
Advertisement


More From Around the Web